Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Convergence of nonconforming finite element approximations to first-order linear hyperbolic equations
HTML articles powered by AMS MathViewer

by Noel J. Walkington PDF
Math. Comp. 58 (1992), 671-691 Request permission


Finite element approximations of the first-order hyperbolic equation ${\mathbf {U}} \bullet \nabla u + \alpha u = f$ are considered on curved domains $\Omega \subset {\mathbb {R}^2}$. When part of the boundary of $\Omega$ is characteristic, the boundary of numerical domain, ${\Omega _h}$, may become either an inflow or outflow boundary, so it is necessary to select an algorithm that will accommodate this ambiguity. This problem was motivated by a problem in acoustics, where an equation similar to the one above is coupled to three elliptic equations. In the last section, the acoustics problem is briefly recalled and our results for the first-order equation are used to demonstrate convergence of finite element approximations of the acoustics problem.
Similar Articles
Additional Information
  • © Copyright 1992 American Mathematical Society
  • Journal: Math. Comp. 58 (1992), 671-691
  • MSC: Primary 65N30; Secondary 65M60, 76M10
  • DOI:
  • MathSciNet review: 1122082